Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 43, NWS Paducah, KY

April 24, 2003Johnson County, Williamson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 24, 2003, 8:24 PM CDT for Johnson County, Williamson County, Illinois. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2003, 8:24 PM CDT (01:24 UTC)
Expired
Apr 24, 2003, 9:00 PM CDT
In force
36 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Johnson County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 60 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:20 PM CDT, 6 hours 4 minutes earlier.

Area forecast discussion, Apr 24, 2:20 PM CDT, 6 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT THU APR 24 2003

MAIN FORECAST CONCERN THIS PACKAGE IS WITH SEVERE WEATHER THREAT
THIS EVENING...AND POSSIBLY AGAIN OVER SOUTHERN AREAS ON FRIDAY.

GFS MODEL LAPSE RATES THROUGH THE 850-500 MB LAYER INDICATE ELEVATED
INSTABILITY IN PLACE TODAY. THIS HAS BEEN VERIFIED BY A CLUSTER OF
THUNDERSTORMS MOVING FROM THE MISSOURI BOOTHEEL INTO THE PAH AREA
EARLY THIS AFTERNOON. THE GRADUAL NEWD TRANSITION OF THE SURFACE
WARM FRONT AND INCREASING WARM AIR ADVECTION THROUGH AR WILL AID IN
BOUNDARY LAYER LIFTING OF PARCELS DURING THE AFTERNOON AND
EVENING...ESPECIALLY ACROSS SERN MO AND WESTERN KY.

NEARLY VERTICALLY STACKED LOW WILL MOVE THROUGH SERN KS EARLY THIS
EVENING...REACHING KPAH BETWEEN 15-18Z FRIDAY. CONVEYOR BELT
MOISTURE AND INSTABILITY FORCE A MENTION OF AT LEAST CATEGORICAL
PCPN /OCCASIONAL SHOWERS AND THUNDERSTORMS/ THROUGH FRIDAY. COVERAGE
RAIN VS. THUNDER WILL LIKELY BE IN A NARROW ZONE...BUT GIVEN THE
PROXIMITY OF THE UPPER LOW TO THE PAH FORECAST AREA...NOT ABLE TO
SPLIT OUT THUNDER/NON-THUNDER LOCATIONS ATTM FOR FRI.

KEPT MENTION OF CHANCE OF SEVERE IN GRIDDED FORECAST ABOUT THE SAME
AS PREVIOUS COUPLE OF FORECAST PACKAGES AND IN ACCORDANCE WITH SPC
SLIGHT RISK OUTLOOK. SEE SPC DISCO FOR MORE DETAILS.

UPPER LOW COMES ACROSS THE REGION TOMORROW...KEEPING MID LEVEL LAPSE
RATES STEEP AND DEEP SHEAR PROFILES IN PLACE OVER SOUTHERN KY. THINK
BIGGEST THREAT WILL BE WITH DAMAGING WIND AND HAIL...WITH MAIN
TORNADO THREAT FURTHER SOUTH INTO TN/GA/AL.

WILL ALLOW THINGS TO DRY OUT FROM WEST TO EAST FRIDAY NIGHT...AND
SKIES TO BECOME PARTLY CLOUDY FROM WEST TO EAST ON SATURDAY.
NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL COME EARLY NEXT WEEK
AS A WEAKER DISTURBANCE ALOFT MOVES IN FROM THE PLAINS.

DUE TO EXTENSIVE CLOUDS/PRECIP...WILL SIDE WITH THE COOLER MAV (AVN)
MOS TEMPS FRIDAY.

PAH...NONE.

MEFFERT
Hazardous weather outlook, Apr 24, 5:00 AM CDT, 15 hours 24 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-251000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON
THROUGH TONIGHT...ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND
THE PURCHASE AREA OF WESTERN KENTUCKY. THE PRIMARY HAZARDS WILL BE
DAMAGING HAIL AND THE POTENTIAL FOR ISOLATED TORNADOES.

SPECIFICALLY...THE RISK OF SEVERE WEATHER WILL BE GREATEST OVER
THE OUTLOOK AREA LOCATED WEST OF A LINE FROM PERRYVILLE
MISSOURI...VIENNA ILLINOIS AND MURRAY KENTUCKY.  THE POTENTIAL FOR
ISOLATED TORNADIC DEVELOPMENT WILL BE GREATEST ACROSS SOUTHEAST
MISSOURI FROM LATE AFTERNOON THROUGH MIDNIGHT...WITH A SMALL CHANCE
FOR DEVELOPMENT ACROSS THE PURCHASE AREA OF WESTERN KENTUCKY FROM
LATE EVENING AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST EARLY FRIDAY
MORNING. THE NEXT CHANCE FOR THUNDERSTORMS WILL BEGIN LATE SUNDAY
OVER SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. A DAILY CHANCE FOR
THUNDERSTORMS WILL THEN CONTINUE MONDAY THROUGH WEDNESDAY OF NEXT
WEEK ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT
FOR SEVERE WEATHER.

In the hours before

Local storm report, Apr 24, 5:11 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    2NE BIEHLE                MO   0.75 INCH HAIL
04/24/03   PERRY                          REPORTED BY PERRY COUNTY
                                          SHERIFFS OFFICE

0459 PM    MURPHYSBORO               IL   1.00 INCH HAIL
04/24/03   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS

0503 PM    CARBONDALE                IL   0.75 INCH HAIL
04/24/03   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS
Special weather statement, Apr 24, 5:15 PM CDT, 3 hours 9 minutes before
ILZ081-242245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT THU APR 24 2003

...STRONG THUNDERSTORM MOVING INTO FRANKLIN COUNTY ILLINOIS...

AT 513 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
BETWEEN ELKVILLE AND ROYALTON...MOVING NORTHEAST AT 45 MPH. WHILE
THE STORM DOES APPEAR TO BE WEAKENING AT THIS TIME...SMALL HAIL UP
TO ONE HALF INCH IN DIAMETER REMAINS POSSIBLE. TORRENTIAL RAINS ARE
ALSO LIKELY...IN ADDITION TO DANGEROUS LIGHTNING AND STRONG GUSTY
WINDS. SOME COMMUNITIES IN THE PATH OF THIS STORM INCLUDE ROYALTON...
ZEIGLER...CHRISTOPHER...AND VALIER.

RJP
Local storm report, Apr 24, 5:34 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    MULKEYTOWN                IL   1.25 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS

0529 PM    SESSER                    IL   1.25 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS

0530 PM    WHITTINGTON               IL   0.75 INCH HAIL
04/24/03   FRANKLIN                       REPORTED BY TRAINED
                                          SPOTTERS
Local storm report, Apr 24, 5:44 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0536 PM    NASON                     IL   1.00 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY THE PUBLIC
Local storm report, Apr 24, 5:58 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
558 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    2SE MT. VERNON            IL   1.75 INCH HAIL
04/24/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS

0555 PM    MT. VERNON                IL   2.75 INCH HAIL
04/24/03   JEFFERSON                      GOLF BALL TO BASEBALL
                                          SIZE HAIL. REPORTED BY
                                          ILLINOIS STATE POLICE
Special weather statement, Apr 24, 7:34 PM CDT, 50 minutes before
KYZ001>004-MOZ112-114-250130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
734 PM CDT THU APR 24 2003

...STRONG THUNDERSTORMS WILL BE POSSIBLE OVER COUNTIES IN SOUTHEAST
MISSOURI AND WESTERN KENTUCKY BORDERING THE MISSISSIPPI RIVER...

AT 734 PM CDT...DOPPLER RADAR INDICATED STRENGTHENING THUNDERSTORMS
FROM CENTRAL MISSISSIPPI COUNTY TO NEW MADRID MISSOURI. MOVEMENT WAS
NORTHEAST AT 45 MPH. AS THE STORMS PUSH NORTHEAST INTO WESTERN
KENTUCKY...HAIL UP TO ONE-HALF INCH IN DIAMETER WILL BE POSSIBLE
THROUGH 830 PM FROM LA CENTER TO ARLINGTON AND CLINTON. BRIEF GUSTY
WIND...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING WILL ALSO BE
POSSIBLE.

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 10:34 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman26 min
Apr 25, 12:10 AM CDTSevere Thunderstorm WarningPAHLyon20 min
Apr 25, 9:28 AM CDTSevere Thunderstorm WarningPAHCalloway47 min
Apr 25, 3:31 PM CDTSevere Thunderstorm WarningPAHMcCracken44 min
Apr 25, 4:12 PM CDTTornado WarningPAHMarshall33 min
Apr 25, 4:16 PM CDTTornado WarningPAHMarshall29 min
Apr 25, 4:32 PM CDTTornado WarningPAHLyon43 min
Apr 25, 9:06 AM CDTSevere Thunderstorm WarningPAHPulaski24 min
Apr 25, 9:27 AM CDTSevere Thunderstorm WarningPAHJohnson48 min
Apr 25, 2:32 PM CDTSevere Thunderstorm WarningPAHAlexander28 min
Apr 25, 3:03 PM CDTTornado WarningPAHAlexander, Pulaski42 min
Apr 25, 3:43 PM CDTFlash Flood WarningPAHAlexander92 min
Apr 25, 4:44 PM CDTFlash Flood WarningPAHPulaski91 min
Apr 24, 8:49 PM CDTSevere Thunderstorm WarningPAHRipley56 min
Apr 24, 9:43 PM CDTSevere Thunderstorm WarningPAHButler, Ripley62 min
Apr 24, 9:48 PM CDTSevere Thunderstorm WarningPAHCape Girardeau27 min
Apr 24, 10:54 PM CDTSevere Thunderstorm WarningPAHNew Madrid, Stoddard51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.